Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 16, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 19, 1998, 11:25 PM CST for Marion County, Tennessee. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 19, 1998, 11:25 PM CST (05:25 UTC)
- Expired
- Mar 20, 1998, 12:15 AM CST
- In force
- 50 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Marion County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 11:30 PM CST | Hail 0.75 | South Pittsburg, TN | EMA official reported dime size hail that covered the ground. |
| Mar 19, 11:35 PM CST | Thunderstorm Wind | Jasper, TN | Strong thunderstorm winds blew the roof off the cafeteria of the Jasper Middle School. Many trees were blown down. Some of these trees fell on cars and homes. A portable toilet at a construction site landed inside a woman's car. Building damage was done to a |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
994 WUUS1 KBNA 200526 RRA SVRBNA TNC115-200615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1125 PM CST THU MAR 19 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST TENNESSEE ...MARION COUNTY AT 1125 PM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF JASPER MOVING NORTHEAST NEAR 35 MILES AN HOUR. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:10 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Mar 19, 7:10 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 710 PM CST THU MAR 19 1998 ZNS LOOK FINE. MARGINALLY UNSTBL AMS OVR RGN. TSTMS CONT TO DECRG IN INTENSITY WITH TIME. 00Z U.A. SHOW MSTR IS CONFINED JUST TO THE VERY LOW LVLS. CAP STRENGTH IS +3 DEGS. I FIGURE WATCH BOX WL BE ALLOWED TO EXPIRE AT 9 PM. TIMING OF CDFNT ON MAN MIX PROGS THRU BNA AT 06Z LOOKS GUD. A RAW DAY SHAPING UP FOR FRI...BLUSTERY, COLD AND SHOWERY. IF ETA IS RIGHT...THERE CUD BE SOME FLRYS ARND SAT MRNG. END/ORCHANIAN
In the hours before
Local storm report, Mar 19, 5:55 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
555 PM CST THU MAR 19 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0531 PM DECATURVILLE TN WIND DAMAGE
03/19/98 DECATUR 3 POLICE RADIO ANTENNAS
BLOWN DOWN.
END/ORCHANIANLocal storm report, Mar 19, 5:55 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
555 PM CST THU MAR 19 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0531 PM DECATURVILLE TN WIND DAMAGE
03/19/98 DECATUR 3 POLICE RADIO ANTENNAS
BLOWN DOWN.
END/ORCHANIANLocal storm report, Mar 19, 6:40 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CST THU MAR 19 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0531 PM DECATURVILLE TN WIND DAMAGE
03/19/98 DECATUR 6 HOMES SUSTAINED ROOF
DAMAGE. LOTS OF TREES
BLOWN DOWN.
END/ORCHANIANLocal storm report, Mar 19, 6:40 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CST THU MAR 19 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0531 PM DECATURVILLE TN WIND DAMAGE
03/19/98 DECATUR 6 HOMES SUSTAINED ROOF
DAMAGE. LOTS OF TREES
BLOWN DOWN.
END/ORCHANIANSpecial weather statement, Mar 19, 6:52 PM CST, 4 hours 33 minutes before
TNZ022-055-200125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 652 PM CST THU MAR 19 1998 THE SEVERE THUNDERSTORM WATCH FOR BENTON AND DECATUR COUNTIES HAS BEEN CANCELLED. THE IMMEDIATE THREAT FOR SEVERE WEATHER IN THESE AREAS HAS ENDED. TROUTMAN
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 9:52 PM CST | Severe Thunderstorm Warning | OHX | Franklin | 53 min |
| Mar 19, 10:35 PM CST | Tornado Warning | OHX | Grundy | 40 min |
| Mar 19, 10:49 PM CST | Tornado Warning | OHX | Warren | 26 min |
| Mar 19, 11:05 PM CST | Tornado Warning | OHX | Van Buren | 55 min |
| Mar 19, 11:10 PM CST | Severe Thunderstorm Warning | OHX | Franklin | 50 min |
| Mar 19, 11:45 PM CST | Severe Thunderstorm Warning | OHX | Sequatchie | 45 min |
| Mar 20, 12:00 AM CST | Severe Thunderstorm Warning | OHX | Bledsoe | 60 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.